My headache story

My headache story – Part 6: Side effects

3 Comments on My headache story – Part 6: Side effects

In this series of posts I try to describe my life with the beast as accurate as possible. Click the links below to read the previous parts of my story. In this post I talk about changing meds due to side effects.

Verapamil side effects

During my first visit with professor Paemeleire we agreed to increase my dose of verapamil from 480mg to 720mg per day and to keep taking lithium as well. However in January I was getting a lot of attacks again, so during my February follow up visit we increased the verapamil, targeting 880mg per day and observe what happens until July, a traditionally hard month.
In those days a did a lot of running and the only side effect verapamil had was that I couldn’t get my heart rate up easily during the running. Small price to pay for a decrease in attacks, I figured. But by further increasing the verapamil dose, some other things started to become a nuisance. My lower legs and feet would swell up near the end of the day due to water escaping the blood vessels. This is because verapamil thins the walls of blood vessels. This posed a problem while running: after 15 minutes my feet would swell to a point where my shoes were just too tight. Still no big deal I thought, I’ll just replace running with bicycling. Problem solved. It was the middle of April at the time, and I was as good as pain free since February.

Side effects become too severe

Swollen feet, side effect of verapamil
Swollen feet and lower legs: side effect of daily dose of 880mg of verapamil

The month of May came along and the dose was now at 880mg. This proved to be too much: my feet were just too big at the end of the day. You can see for yourself in the photo next to this text. Professor Paemeleire decided to decrease the dose with 80mg and if necessary another 80mg, so I was back at 720mg after this change.
That wasn’t the end of it, long term lithium use also comes with a serious side effect. I needed to get out of bed at least 3 times to urinate. This can become dangerous for the salinity of the blood. So I had to stop taking lithium. That meant that in May of 2013 I was on only 720mg of verapamil. I was very worried that this would never work and that the attacks would just keeps coming. Unfortunately, I was right. Near the end of May, the beast came calling again.

Deseril

I scheduled an emergency appointment and to break the cluster I had a so called GON block. This is an injection of cortison in the back of the head near the entrance of the Greater Occipital Nerve (GON). This nerve is suspected to play a part in cluster headaches. I’ve had more GON blocks since and they were relatively effective, but they are not a permanent solution. Anyway, the 720mg of verapamil were simply not enough to keep attacks at bay.
The next option was Deseril. The active ingredient is methysergide, this compound halts the neurotransmitter serotonin and has, among others, an effect on the blood vessels in the brain. You can’t take this medication for more than 6 consecutive months and there needs to be a strict follow up while on this drug. It wasn’t even available in Belgium, my pharmacist ordered them in The Netherlands. Again, I was relieved form attacks for a while, but in July 2013 I received some bad news. Turns out Deseril was taken off the market in the entire EU. Although it was too early to tell whether I was better because of the Deseril, or just in natural remission, it was still a bummer.

Options exhausted

Headache diary 2013
Attacks in 2013 until the date of the surgery

At the beginning of August another rough period came. So I made a new appointment with professor Paemeleire, we did another GON block to get short term relief and the professor walked me through some surgical options.
Firstly: Occipital nerve stimulation demonstrated to be be promising, but there is no reimbursement form heath insurance because this treatment does not have a CE label for use against cluster headaches. Also, no 100% guarantee. Next was deep brain stimulation, but this is not without risk and should only be considered the very last resort.
There was however a new option. One for which I found myself at the right place at exactly the right time. The university hospital in Ghent signed up to participate in clinical trials with a newly developed neurostimulator to treat migraines. The good new was that this technique received a CE label to be used against cluster headaches. A clinical trial showed 70% efficacy in aborting cluster headache attacks. Because of the involvement of the hospital in the migraine study, the professor received a couple of neurostimulators for free to implant in the heads of cluster headache patients. I was one of them.

Be sure to com back to read how that went!

Don’t forget to share and spread the word 😉